Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Operators on $C(K)$ spaces preserving copies of Schreier spaces


Author: Ioannis Gasparis
Journal: Trans. Amer. Math. Soc. 357 (2005), 1-30
MSC (2000): Primary 46B03; Secondary 06A07, 03E02
DOI: https://doi.org/10.1090/S0002-9947-04-03688-8
Published electronically: August 19, 2004
MathSciNet review: 2098084
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is proved that an operator \(T \colon C(K) \to X\), \(K\)compact metrizable, \(X\) a separable Banach space, for which the \(\epsilon\)-Szlenk index of \(T^*(B_{X^*})\) is greater than or equal to \(\omega^\xi\), \(\xi < \omega_1\), is an isomorphism on a subspace of \(C(K)\) isomorphic to \(X_\xi\), the Schreier space of order \(\xi\). As a corollary, one obtains that a complemented subspace of \(C(K)\) with Szlenk index equal to \(\omega^{\xi + 1}\) contains a subspace isomorphic to \(X_\xi\).


References [Enhancements On Off] (What's this?)

  • 1. D. Alspach, Quotients of \(C[0,1]\) with separable dual, Israel J. Math. 29 (1978), 361-384. MR 0491925 (80b:46039)
  • 2. D. Alspach, A quotient of \(C(\omega^\omega)\) which is not isomorphic to \(C(\alpha)\), \(\alpha < \omega_1\), Israel J. Math. 35 (1980), 49-60. MR 0576461 (81g:54012)
  • 3. D. Alspach, \(C(K)\) norming subsets of \(C[0,1]\), Studia Math. 70 (1981), 27-61. MR 0646959 (83h:46032)
  • 4. D. Alspach, \(C(\alpha)\) preserving operators on separable Banach spaces, J. Funct. Anal. 45 (1982), 139-168. MR 0647068 (83h:46033)
  • 5. D. Alspach, Operators on \(C(\omega^\alpha)\) which do not preserve \(C(\omega^\alpha)\), Fund. Math. 153 (1997), 81-98. MR 1450997 (98c:46016)
  • 6. D. Alspach and S.A. Argyros, Complexity of weakly null sequences, Dissertationes Mathematicae 321 (1992), 1-44. MR 1191024 (93j:46014)
  • 7. D. Alspach and Y. Benyamini, Primariness of spaces of continuous functions on ordinals, Israel J. Math. 27 (1977), 64-92. MR 0440349 (55:13224)
  • 8. D. Alspach and Y. Benyamini, \(C(K)\) quotients of separable \(\mathcal{L}_{\infty}\) spaces, Israel J. Math. 32 (1979), 145-160. MR 0531258 (82j:46017)
  • 9. D. Alspach and Y. Benyamini, A geometrical property of \(C(K)\) spaces, Israel J. Math. 64 (1988), 179-194. MR 0986146 (91b:46023)
  • 10. D. Alspach, R. Judd and E. Odell, The Szlenk index and local \(\ell_1\) indices, Positivity (to appear).
  • 11. D. Alspach and E. Odell, Averaging weakly null sequences, Lecture Notes in Math. 1332, Springer, Berlin (1988), 126-144. MR 0967092 (89j:46014)
  • 12. S.A. Argyros and I. Gasparis, Unconditional structures of weakly null sequences, Trans. Amer. Math. Soc. 353 (2001), no. 5, 2019-2058. MR 1813606 (2002b:46012)
  • 13. S.A. Argyros and V. Kanellopoulos, Optimal sequences of continuous functions converging to a Baire-1 function, Math. Ann. 324 (2002), no. 4, 689-729. MR 1942246 (2004d:46028)
  • 14. S.A. Argyros, S. Mercourakis and A. Tsarpalias, Convex unconditionality and summability of weakly null sequences, Israel J. Math. 107 (1998), 157-193. MR 1658551 (99m:46021)
  • 15. Y. Benyamini, An extension theorem for separable Banach spaces, Israel J. Math. 29 (1978), 24-30. MR 0482075 (58:2163)
  • 16. Y. Benyamini, Private communication.
  • 17. Y. Benyamini and J. Lindenstrauss, A predual of \(\ell_1\)which is not isomorphic to a \(C(K)\) space, Israel J. Math. 13 (1972), 246-254. MR 0331013 (48:9348)
  • 18. C. Bessaga and A. Pelczynski, Spaces of continuous functions IV, Studia Math. 19 (1960), 53-62. MR 0113132 (22:3971)
  • 19. P. Billard, Sur la primarite des espaces \(C(\alpha)\), Studia Math. 62 (1978), 143-162. MR 0499961 (81f:46036)
  • 20. J. Bourgain, The Szlenk index and operators on \(C(K)\) spaces, Bull. Soc. Math. Belg. Ser. B 31 (1979), 87-117. MR 0592664 (83j:46027)
  • 21. E.E. Ellentuck, A new proof that analytic sets are Ramsey, J. Symbolic Logic 39 (1974), 163-165. MR 0349393 (50:1887)
  • 22. J. Elton, Thesis, Yale University (1978).
  • 23. V. Farmaki, Ramsey dichotomies with ordinal index, preprint.
  • 24. I. Gasparis, A dichotomy theorem for subsets of the power set of the natural numbers, Proc. Amer. Math. Soc. 129 (2001), 759-764. MR 1707146 (2001f:03089)
  • 25. I. Gasparis and D.H. Leung, On the complemented subspaces of the Schreier spaces, Studia Math. 141 (2000), 273-300. MR 1784674 (2001j:46009)
  • 26. G. Godefroy, N.J. Kalton and G. Lancien, Szlenk indices and uniform homeomorphisms, Trans. Amer. Math. Soc. 353 (2001), 3895-3918. MR 1837213 (2003c:46023)
  • 27. R. Judd and E. Odell, Concerning Bourgain's \(\ell_1\)-index of a Banach space, Israel J. Math. 108 (1998), 145-171. MR 1669388 (2000k:46013)
  • 28. A. Kechris, Classical Descriptive Set Theory, Graduate Texts in Mathematics, Vol. 156, Springer Verlag, 1994. MR 1321597 (96e:03057)
  • 29. H. Knaust, E. Odell and T. Schlumprecht, On asymptotic structure, the Szlenk index and UKK properties in Banach spaces, Positivity 3 (1999), 173-199. MR 1702641 (2001f:46011)
  • 30. D.H. Leung and Wei-Kee Tang, The \(\ell_1\)-indices of Tsirelson type spaces, Proc. Amer. Math. Soc., in press.
  • 31. D.H. Leung and Wei-Kee Tang, The Bourgain \(\ell_1\)-index of mixed Tsirelson spaces, preprint.
  • 32. D.R. Lewis and C. Stegall, Banach spaces whose duals are isomorphic to \(\ell_1(\Gamma)\), J. Funct. Anal. 12 (1973), 177-187. MR 0342987 (49:7731)
  • 33. J. Lindenstrauss and A. Pelczynski, Contributions to the theory of the classical Banach spaces, J. Funct. Anal. 8 (1971), 225-249. MR 0291772 (45:863)
  • 34. J. Lindenstrauss and H.P. Rosenthal, The \(\mathcal{L}_p\) spaces, Israel J. Math. 7 (1969), 325-349. MR 0270119 (42:5012)
  • 35. J. Lindenstrauss and L. Tzafriri, Classical Banach spaces I, Springer-Verlag, New York (1977). MR 0500056 (58:17766)
  • 36. J. Lindenstrauss and D.E. Wulbert, On the classification of the Banach spaces whose duals are \(L_1\) spaces, J. Funct. Anal. 4 (1969), 332-349. MR 0250033 (40:3274)
  • 37. S. Mazurkiewicz and W. Sierpinski, Contributions a la topologie des ensembles denomrables, Fund. Math. 1 (1920), 17-27.
  • 38. A.A. Miljutin, On spaces of continuous functions, Dissertation, Moscow State University (1952) (Russian).
  • 39. E. Odell, Applications of Ramsey theorems to Banach space theory, Notes in Banach spaces, (H.E. Lacey, ed.), Univ. Texas Press (1980), 379-404. MR 0606226 (83g:46018)
  • 40. E. Odell, On quotients of Banach spaces having shrinking unconditional bases, Ill. J. Math. 36 (1992), 681-695. MR 1215801 (94f:46015)
  • 41. E. Odell, On subspaces, asymptotic structure, and distortion of Banach spaces; Connections with logic, Analysis and Logic (Mons, 1997), 189-267, London Math. Soc. Lecture Note Ser., 262, Cambridge Univ. Press, Cambridge (2002). MR 1967836 (2004b:46016)
  • 42. E. Odell, N. Tomczak-Jaegermann and R. Wagner, Proximity to \(\ell_1\) and distortion in asymptotic \(\ell_1\) spaces, J. Funct. Anal. 150 (1997), 101-145. MR 1473628 (2000c:46027)
  • 43. A. Pelczynski, Projections in certain Banach spaces, Studia Math. 19 (1960), 209-228. MR 0126145 (23:A3441)
  • 44. A. Pelczynski, On \(C(S)\)-subspaces of separable Banach spaces, Studia Math. 31 (1968), 513-522. MR 0234261 (38:2578)
  • 45. H.P. Rosenthal, On factors of \(C[0,1]\) with non-separable dual, Israel J. Math. 13 (1972), 361-378. MR 0388063 (52:8900)
  • 46. H.P. Rosenthal, Some aspects of the subspace structure of infinite-dimensional Banach spaces, Approximation Theory and Functional Analysis, Academic Press, Boston, MA (1991), 151-176. MR 1090543 (92g:41001)
  • 47. C. Samuel, Sur certains espaces \(C_{\sigma}(S)\) et sur les sous-espaces complementes de \(C(S)\), Bull. Sci. Math. (2) 95 (1971), 65-82. MR 0285898 (44:3115)
  • 48. C. Samuel, The Szlenk index of \(C(K)\) (\(K\) a countable compact topological space), Publ. Math. Univ. Paris VII 18 (Seminar on the geometry of Banach spaces Vol. I, II) (1984), 81-91. MR 0781569 (87b:46026)
  • 49. T. Schlumprecht, How many operators do there exist on a Banach space, preprint.
  • 50. J. Schreier, Ein Gegenbeispiel zur theorie der schwachen konvergenz, Studia Math. 2 (1930), 58-62.
  • 51. C. Stegall, The Radon-Nicodym property in conjugate Banach spaces, Trans. Amer. Math. Soc. 206 (1975), 213-223. MR 0374381 (51:10581)
  • 52. W. Szlenk, The non-existence of a separable reflexive Banach space universal for all separable reflexive Banach spaces, Studia Math. 30 (1968), 53-61. MR 0227743 (37:3327)
  • 53. N. Tomczak-Jaegermann, Banach spaces of type \(p\) have arbitrarily distortable subspaces, Geom. Funct. Anal. 6 (1996), 1074-1082. MR 1421875 (98g:46020)
  • 54. B. S. Tsirelson, Not every Banach space contains \(\ell_p\) or \(c_0\), Funct. Anal. Appl. 8 (1974), 138-141.
  • 55. J. Wolfe, \(C(\alpha)\)-preserving operators on \(C(K)\) spaces, Trans. Amer. Math. Soc. 273 (1982), 705-719. MR 0667169 (84a:46055)
  • 56. M. Zippin, The separable extension problem, Israel J. Math. 26 (1977), 372-387. MR 0442649 (56:1030)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 46B03, 06A07, 03E02

Retrieve articles in all journals with MSC (2000): 46B03, 06A07, 03E02


Additional Information

Ioannis Gasparis
Affiliation: Department of Mathematics, University of Crete, Knossou Avenue, P.O. Box 2208, Heracleion 71409, Greece
Address at time of publication: Department of Mathematics, Aristotle University of Thessaloniki, Thessaloniki 54124, Greece
Email: ioagaspa@math.uoc.gr, iogaspa@auth.gr

DOI: https://doi.org/10.1090/S0002-9947-04-03688-8
Keywords: $C(K)$ space, Szlenk index, projection, Schreier sets
Received by editor(s): February 4, 2003
Published electronically: August 19, 2004
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society